important for anyone anti-coagulated

Hi All,

We had our monthly support meeting at Epsom hospital tonight and heard from the Chief Pharmacist of our CCG that there have been serious instances of very high INRs resulting from the use of anti- fungal foot preparations.(gels etc)

Do check this out if you are using anything like this- would also affect NOACS- apparently a national alert has been sent out.

16 Replies

oldestnewest
  • Very useful information - thank you rosy.

  • Gosh thank you for the info. I thought that NOACs did not work the same way as warfarin which is why INR testing isn't needed? Did he say that it does affect NOACs also? that is really scary. I have used these creams frequently on my foot....

  • When I started on Apixaban, I was using an anti-fungal on my feet and my doctors didn't tell me to quit. It's on my list of meds after a recent ablation. Thanks, I'll check into this.

  • Very good to know thanks Rosy. I would add as I very slowly improve my gut soil (evidently we all have around 2Kg in there) my foot/toenail fungal stuff improves. There is also, I believe, a further connection between what's going on in the gut and AF via the Vagus Nerve. I am therefore tweaking my diet to try and improve things....not easy!

  • Very interesting Rosy.

    Just been Googling it and found articles that seem to indicate that it is the ingredient miconazole that is the problem. It seems miconazole is also in some oral products with the same effects. I found reports of people who's INR had gone up to 15 and above!

  • yes- these very high levels have been found locally

  • I posted a link about this some time ago when it was highlighted in BNF. It applies to other anti fungal creams as well as for athletes foot.

    I have an NHS podiatry appointment in a couple of weeks and intend to ask if they are aware of it.

    From product insert.

    Can I use Daktacort hydrocortisone cream with other medicines?

    Hydrocortisone and miconazole are unlikely to be absorbed through the skin in sufficient amounts to affect other medicines that you are taking by mouth.

    However, if you are taking warfarin to prevent blood clots, there is a very small chance that miconazole applied to the skin may enhance the effect of the warfarin. If you are taking warfarin your doctor may want to monitor your blood-clotting time (INR) during and after a course of this medicine.

  • How do they check for NOAC users when they do not have an equivalent to an INR test ?

  • Wow... Thank you! I did not know this and would never have guessed, but then warfarin interacts with practically everything. Surprised about the NOACs though!

  • Thank you for letting us know Rosy. It's an important fact that everyone needs to be aware of.

  • All the anifungal medications I have used mentioned the interaction with warfarin, not seen mention of NOACs

  • In answer to questions re effect on NOAC users I can only hazard a guess!! If one had a bleed and was using the anti fungal cream, presumably at the point where NOACs have their effect- i e later in the clotting pathway, presumably there would be some danger- only guessing here!!

  • I did know about anti fungals and beware oral thrush treatments ( well and elsewhere gents cover your eyes) but had no idea the effects can be so dramatic. As many folk have several issues to contend with it worth remembering that steroid inhalers predispose to thrush and one should always have a mouth rinse afterwards to reduce risk.

  • Millions of people depend on the blood thinner warfarin to prevent clots from forming in their blood. It’s an important drug, but tricky to use. One problem with warfarin (Coumadin, Jantoven, generic) is that it interacts in potentially harmful ways with other medications. Two problematic types are antibiotics and antifungal agents. As we write in the June issue of the Harvard Heart Letter, this isn’t just a problem with pills, but can also happen with ointments, creams, and suppositories.

    health.harvard.edu/blog/som...

  • ELIQUIS (APIXABAN)

    INTERACTIONS WITH OTHER DRUGS:

    Do not take any other drugs without checking first with your prescriber.

    •Aspirin (may increase the risk of bleeding while taking Eliquis)

    •NSAIDs (all anti-inflammatory drugs including ibuprofen, naproxen, diclofenac, etc) could increase the risk of bleeding)

    •Other anticoagulants such as clopidogrel or warfarin may increase bleeding risk when combined with Eliquis

    •Antiseizure drugs such as carbamazepine and phenytoin may reduce the effective of Eliquis. St. John’s wort may also have this effect.

    •Antifungal medications (ketoconazole and itraconazole) may increase the risk of toxicity and bleeding. Dosage modifications are essential.

    •Antibiotics such as clarithromycin may also increase the risk of side effects associated with Eliquis.

  • Thanks!

You may also like...